Wisconsin, 2009

Winter Storm in Wisconsin, February 26, 2009

February 26, 2009 · NWS GRB · 23 events in 23 counties and zones

A fast moving winter storm passed through northeast Wisconsin during the evening rush hour. The storm dumped a swath of 4 to 6 inches of heavy, wet snow across much of northeast Wisconsin.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A fast moving winter storm passed through northeast Wisconsin during the evening rush hour. The storm dumped a swath of 4 to 6 inches of heavy, wet snow across much of northeast Wisconsin. A few locations received 8 to 10 inches of snow from the storm.

Most of the snow fell over a period of 6 to 8 hours. The storm was accompanied by bursts of intense snowfall with occasional lightning and thunder that was reported from Oshkosh and Appleton to Green Bay. During the height of the storm, snow was falling at the rate of more than 2 inches per hour, reducing visibilities to a few hundred feet at times. In addition to the heavy snowfall, strong northeast wind gusts in excess of 40 mph created considerable blowing and drifting snow, with near white-out conditions at times.

Some of the highest snowfall totals included 10.5 inches at Peshtigo (Marinette Co.), 10.0 inches at Florence (Florence Co.), 8.5 inches at North Bay (Door Co.), 7.1 inches at Ephraim (Door Co.), 7.0 inches near Rosholt (Marathon Co.), 6.6 inches near Cecil (Shawano Co.) and 6.5 inches at Baileys Harbor (Door Co.) and Allouez (Brown Co.).

The highest recorded wind gusts were 45 mph at Green Bay (Brown Co.), 44 mph at Algoma City Marina (Kewaunee Co.), 43 mph at Oshkosh (Winnebago Co.) and 40 mph at Sturgeon Bay (Door Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 26, 4:16 AM CST, 10 hours 44 minutes earlier.

Area forecast discussion, Feb 26, 4:16 AM CST, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
ISSUED BY NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
416 AM CST THU FEB 26 2009

.SHORT TERM...
RADIATION WITH THIN HIGH CLOUDS OVER ALL BUT EXTREME NORTH HAS
ALLOWED TEMPERATURES TO DROP INTO THE TEENS AND LOWER 20S MOST
LOCATIONS. AS CLOUDS SPREAD IN QUICKLY THIS SHOULD KEEP DIURNAL
RISE DAMPENED WHICH WILL KEEP READINGS FROM GETTING MUCH ABOVE
FREEZING BEFORE PRECIPITATION STARTS.

IMPRESSIVE WARHEAD COMMA IN DAKOTAS IN THE PLAINS. THUNDERSTORMS
IN NE/SD PRODUCED UP TO 3 INCHES OF SLEET ALREADY. CONVECTION
COULD GET INTO EAST CENTRAL WI...BUT WILL NOT MENTION THUNDER JUST
YET. GFS HAS LOOK OF CONVECTIVE FEEDBACK AND NOT SURE HOW FAR
NORTHEAST ELEVATED CAPE WILL GET.

LOOKS LIKE EARLY AFTERNOON WEST AND MID TO LATE AFTERNOON EAST FOR
START TIME OF PRECIPITATION. LATEST GUIDANCE DOES HAVE WARM LAYER
OF ROUGHLY +1 TO +3 EXTREME SOUTH FOR A TIME THIS AFTERNOON BEFORE
THINGS REALLY COLLAPSE AND COOL TOWARD SUNSET. MAY BE FREEZING
RAIN SOUTHERN TIER BUT LOOKS MORE LIKE SLEET AND SNOW THERE WITH
ALL SNOW NORTH OF A LINE FROM WISCONSIN RAPIDS TO APPLETON TO
KEWAUNEE COUNTY.

MOST OF AREA SHOULD SEE 6 TO 10 INCHES OF SNOW. EXTREME NORTH
CLOSER TO 6 INCHES AND EXTREME SOUTH ALSO AROUND 6 INCHES...MAINLY
BECAUSE OF MIXING WITH SLEET WHICH WILL REDUCE SL RATIOS. HEAVIEST
SNOW SHOULD BE THROUGH OR SLIGHTLY NORTH OF GREEN BAY PROPER.

WINDS KICK UP TONIGHT FROM THE NORTH AS LOW GOES BY INTO MICHIGAN
SO BLOWING AND DRIFTING WILL BE A CONCERN MUCH OF THE NIGHT EVEN
AS SNOW TAPERS OFF BEFORE MIDNIGHT.

.LONG TERM...
HIGH PRESSURE BUILDS IN FOR FRIDAY THROUGH SUNDAY WITH COLD
READINGS WITH FRESH SNOW COVER. NOTHING MORE THAN NUISANCE SNOW
CHANCES IN NORTHWEST FLOW AND SOME LAKE EFFECT GETTING INTO THE
FAR NORTHWEST.

NEXT DECENT CHANCE OF SNOW MONDAY NIGHT AS PIECE OF ENERGY BREAKS
OFF WEST COAST TROUGH AND BRINGS WEAK FEATURE IN WNW FLOW TO WI.

&&

.AVIATION...
THINGS SHOULD GO DOWN HILL FAST THIS AFTERNOON WITH LIFR MOST
AREAS WITH SNOW. CERTAINLY COULD SEE 100 FOOT AND <1/4 MILE IN
HEAVY SNOW...ESPECIALLY GRB LATE AFTERNOON EARLY EVENING.

LOOKS LIKE THREAT FOR SLEET WILL STAY SOUTH OF TAFS. WINDS WILL
PICK UP TONIGHT WITH PLENTY OF BLOWING AND DRIFTING
SNOW...ESPECIALLY GRB WITH NORTHEAST FLOW FUNNELING OFF THE BAY.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST FRIDAY FOR
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074.

&&

CRAVEN
Hazardous weather outlook, Feb 26, 6:03 AM CST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
603 AM CST THU FEB 26 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271215-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
603 AM CST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL BRING A SIGNIFICANT SNOWFALL TO CENTRAL...
NORTHEAST AND EAST CENTRAL WISCONSIN THIS AFTERNOON AND TONIGHT.
A WINTER STORM WARNING IS IN EFFECT FOR THE ENTIRE FORECAST AREA.
CONDITIONS WILL QUICKLY DETERIORATE BY OR DURING THE EVENING COMMUTE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-271215-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
603 AM CST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW.

In the hours before

Special weather statement, Feb 26, 2:09 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
209 PM CST THU FEB 26 2009

WIZ030-031-035>040-045-048>050-262215-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-
WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING THE CITIES OF...WAUSAU...WISCONSIN RAPIDS...
STEVENS POINT...APPLETON...GREEN BAY...ALGOMA...WAUTOMA...
OSHKOSH...CHILTON...TWO RIVERS
209 PM CST THU FEB 26 2009

...WINTER STORM BEARING DOWN ON NORTHEAST WISCONSIN...

A LARGE AREA OF SNOW...RAIN AND SLEET...ALONG WITH A FEW EMBEDDED
THUNDERSTORMS CONTINUES TO PUSH TOWARD CENTRAL AND NORTHEAST
WISCONSIN THIS AFTERNOON.

AREAS SOUTH OF HIGHWAY 10 FROM MANITOWOC TO MARSHFIELD WILL SEE
SNOW...MIXED WITH SOME SLEET OR RAIN WITH BRIEF PERIODS OF
LOCALLY HEAVY SNOW OR SLEET ASSOCIATED WITH THE EMBEDDED
THUNDERSTORMS.

THE PRECIPITATION SHOULD BEGIN TO MOVE INTO THE GREEN
BAY...SHAWANO...CLINTONVILLE AND WAUSAU AREAS BY AROUND 3 PM THIS
AFTERNOON...WHERE MAINLY SNOW...MIXED WITH SOME SLEET... CAN BE
EXPECTED THROUGH THE RUSH HOUR. ROADS CONDITIONS ARE EXPECTED TO
DETERIORATE RAPIDLY BY THE EVENING RUSH HOUR.

PLEASE USE CAUTION IF YOU ARE TRAVELING LATE THIS AFTERNOON AND
STAY TUNED FOR LATER FORECAST UPDATES.

EB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm. Local standard time, as filed.

Winter Storm, Oneida

When
February 26, 3:00 PM CST to 10:00 PM CST
Where
Oneida forecast zone
Reported by
Law Enforcement
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Winter Storm, Forest

When
February 26, 3:00 PM CST to 10:00 PM CST
Where
Forest forecast zone
Reported by
Law Enforcement
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Florence

When
February 26, 3:00 PM CST to 10:00 PM CST
Where
Florence forecast zone
Reported by
COOP Observer
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Winter Storm, Northern Marinette

When
February 26, 3:00 PM CST to 10:00 PM CST
Where
Northern Marinette forecast zone
Reported by
Law Enforcement
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
February 26, 3:00 PM CST to 10:00 PM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Winter Storm, Langlade

When
February 26, 3:00 PM CST to 10:00 PM CST
Where
Langlade forecast zone
Reported by
Law Enforcement
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Winter Storm, Northern Oconto

When
February 26, 3:00 PM CST to 10:00 PM CST
Where
Northern Oconto forecast zone
Reported by
Law Enforcement
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Southern Marinette

When
February 26, 3:00 PM CST to 10:00 PM CST
Where
Southern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Menominee

When
February 26, 3:00 PM CST to 10:00 PM CST
Where
Menominee forecast zone
Reported by
Unknown
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Winter Storm, Southern Oconto

When
February 26, 3:00 PM CST to 10:00 PM CST
Where
Southern Oconto forecast zone
Reported by
COOP Observer
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Door

When
February 26, 3:00 PM CST to 10:00 PM CST
Where
Door forecast zone
Reported by
COOP Observer
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Winter Storm, Marathon

When
February 26, 3:00 PM CST to 10:00 PM CST
Where
Marathon forecast zone
Reported by
COOP Observer
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

Winter Storm, Shawano

When
February 26, 3:00 PM CST to 10:00 PM CST
Where
Shawano forecast zone
Reported by
COOP Observer
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Winter Storm, Wood

When
February 26, 3:00 PM CST to 10:00 PM CST
Where
Wood forecast zone
Reported by
Law Enforcement
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

Winter Storm, Portage

When
February 26, 3:00 PM CST to 10:00 PM CST
Where
Portage forecast zone
Reported by
Law Enforcement
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

Winter Storm, Waupaca

When
February 26, 3:00 PM CST to 10:00 PM CST
Where
Waupaca forecast zone
Reported by
Law Enforcement
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Winter Storm, Outagamie

When
February 26, 3:00 PM CST to 10:00 PM CST
Where
Outagamie forecast zone
Reported by
Law Enforcement
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Winter Storm, Brown

When
February 26, 3:00 PM CST to 10:00 PM CST
Where
Brown forecast zone
Reported by
Official NWS Observations
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Winter Storm, Waushara

When
February 26, 3:00 PM CST to 10:00 PM CST
Where
Waushara forecast zone
Reported by
Law Enforcement
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
February 26, 3:00 PM CST to 10:00 PM CST
Where
Winnebago forecast zone
Reported by
Law Enforcement
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Winter Storm, Calumet

When
February 26, 3:00 PM CST to 10:00 PM CST
Where
Calumet forecast zone
Reported by
Law Enforcement
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Winter Storm, Manitowoc

When
February 26, 3:00 PM CST to 10:00 PM CST
Where
Manitowoc forecast zone
Reported by
Law Enforcement
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

Winter Storm, Kewaunee

When
February 26, 3:00 PM CST to 10:00 PM CST
Where
Kewaunee forecast zone
Reported by
Law Enforcement
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154547, 154548, 154549, 154550, 154551, 154552, 154553, 154555, 154556, 154557, 154558, 154559, 154560, 154561, 154562, 154563, 154564, 154565, 154566, 154567, 154568, 154569, 154572.